Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 90, NWS Albuquerque, NM

July 13, 2001San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 13, 2001, 6:37 PM MDT for San Miguel County, New Mexico. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 13, 2001, 6:37 PM MDT (00:37 UTC)
Expired
Jul 13, 2001, 7:15 PM MDT
In force
38 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Miguel County, NM

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:10 PM MDTHail 0.75Conchas Dam, NMHail and heavy rain of 1.5 inch in 30 minutes was reported at Conchas Dam.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 140037
SVRABQ

NMC047-140115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
637 PM MDT FRI JUL 13 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 715 PM MDT

* AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONCHAS...OR ABOUT 31 MILES NORTHWEST OF
  TUCUMCARI...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL EASTERN SAN MIGUEL COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH...LARGE 
HAIL...AND TORRENTIAL RAIN. MOV;E INDOORS AND AVOID WINDOWS.

LAT...LON 3536 10438 3523 10423 3548 10377 3577 10399

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 3:30 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT FRI JUL 13 2001

...FLASH FLOOD WATCH ACROSS NORTHEAST NEW MEXICO TONIGHT...

THE UPPER LEVEL RIDGE OVER TEXAS HAS NUDGED INTO NEW MEXICO THIS
AFTERNOON. GREATER AMOUNTS OF RESIDUAL MOISTURE FROM LAST NIGHTS MCC
HAS MOVED IN ACROSS THE NORTHEAST AND INTO THE RIO GRANDE VALLEY.
EAST WINDS HAVE GIVEN WAY TO SOUTH AND SOUTHEAST WINDS. MOISTURE IS
QUITE ABUNDANT AND SHOULD REMAIN AROUND THE STATE FOR THE NEXT FEW
DAYS.

CONVECTION IS AGAIN FIRING ACROSS THE STATE WITH THE MOUNTAINS AND
OTHER ELEVATED HEAT SOURCES ACTING AS A PRIMARY FOCUS. THE AREA OF
GREATEST CONCERN IS THE SANGRE DE CRISTO MOUNTAINS AND ADJACENT
HIGHLANDS. THUNDERSTORM CLUSTER HAS ALREADY DEVELOPED AND AT LEAST
ONE LOW LEVEL OUTFLOW BOUNDARY EXTENDS FROM NEAR RATON TO TUCUMCARI.
INDICATIONS ARE THAT AN MCS IS LIKELY TO FORM OVER NORTHEAST NEW
MEXICO AND RIDE THE BOUNDARY DOWN INTO QUAY OR CURRY COUNTY AND INTO
THE TEXAS PANHANDLE BY SUNRISE SATURDAY. GREATEST THREAT APPEARS TO
BE STRONG WINDS AND FLOODING POTENTIAL. HAIL IS ALSO POSSIBLE THIS
EVENING.

EXTENDED PERIODS READ LIKE A BROKEN AUDIO WAVE FILE. PARTLY CLOUDY
WITH A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. CHANGES IN THE
WEATHER PATTERN WILL BE SUBTLE AND THEREFORE NO GREAT VARIATIONS ARE
LIKELY IN THE EXTENDED PERIODS.

ABQ BB 069/095 067/093 066 33213
SAF BB 060/090 061/089 060 33324
TCC BB 068/092 068/091 066 33524

.ABQ...NONE.

In the hours before

Local storm report, Jul 13, 6:17 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
617 PM MDT FRI JUL 13 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM    LOGAN                     NM   1.75 INCH HAIL
07/13/01   QUAY                           MARBLE TO GOLFBALL SIZE
                                          HAIL COVERING THE
                                          GROUND.REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:32 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe28 min
Jul 14, 4:47 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel43 min
Jul 14, 5:42 PM MDTSevere Thunderstorm WarningABQUnion48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.